MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON 3000 45MM LONG; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON 3000 45MM LONG; STAPLE, IMPLANTABLE
Catalog Number ECH45L
Medical Device Problem Codes Failure to Form Staple (2579); Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/17/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent 11/1/2024.D4 batch # unk.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.No lot or batch number was provided therefore a device history could not be done.Photo images were received.Any additional information obtained from the photo evaluation will be included as part of the product investigation.Additional information was requested, and the following was obtained: approximately how many staples or what part of the staple line didn't form? the staples that did not form were in the proximal part of the stapler jaw.Please refer to the photo.What color reload was being used? blue.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during a bariatric roux-en-y gastric bypass, while using the ech45l, when the doctor opened the jaws after firing it appeared there were staples that didn't form and were stuck in the reloads.The proximal part of the reload pulled out of the stapler channel/jaw.Case was completed.No patient harm.Additional information was requested.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 11/19/2024.The device upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.
 
Additional Manufacturer Narrative
(b)(4).Date sent 11/25/2024.D4 batch #769c34.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that one ech45l device was returned with no apparent damage and with a gst45b reload loaded on the device.The reload was received fully fired.The device event log was reviewed.The log indicates that articulation was attempted while the device was closed.Articulation function is blocked when the device is closed to prevent inadvertent patient injury.When the home button is pressed while the jaws are closed the device will attempt to retract the knife.When any of the other articulation buttons are pressed while the jaws are closed the device will provide haptic feedback indicating that articulation function is blocked.The device was tested for functionality in the straight position with a test reload and achieved its complete firing sequence without any difficulties.The cut line was completed and the staples meet the staple form release criteria.However, the knife was noted to have nicks.One possible cause for this type of damage to the knife is when the device is fired over an already existing staple line, hard object, or thicker tissue than indicated.Repeatedly firing across existing staple lines can also reduce the ability to cut cleanly.To mitigate the potential for staples getting into the reload and interfering with the knife path during device firing, prior to reloading the device, rinse the anvil and reload jaw in sterile solution and then wipe the anvil and reload jaw to clean any formed but unused staples from the device.Additionally, proper care should be taken when placing the device on the tissue to be stapled, to ensure that no hard obstruction such as a clip is included with the tissue inside the jaws.Please reference the instruction for use for more information.The event described of would not fire could not be confirmed as the device fired without any difficulties noted.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 769c34, and no non-conformances related to the reported complaint condition were identified.

Brand Name
ECHELON 3000 45MM LONG
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key20586821
Report Number3005075853-2024-08289
Device Sequence Number6558789
Product Code GDW
UDI-Device Identifier10705036034964
UDI-Public(01)10705036034964(17)261130(10)769C34(21)
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K213633
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECH45L
Device Lot Number769C34
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/17/2024
Supplement Date Received by Manufacturer11/14/2024
11/21/2024
Initial Report FDA Received Date11/01/2024
Supplement Report FDA Received Date11/19/2024
11/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown